Colorado, 2008

Hail in Colorado, August 20, 2008

August 20, 2008 · NWS PUB · 2 events in 2 counties and zones

Thunderstorms produced hail up to the size of nickels in Custer and Huerfano Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms produced hail up to the size of nickels in Custer and Huerfano Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 20, 1:55 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 20, 1:55 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT WED AUG 20 2008

.SHORT TERM...
(TONIGHT AND THURSDAY)

AN UPPER LEVEL DISTURBANCE WILL BRING ISOLATED THUNDERSTORMS TO
MAINLY THE MOUNTAIN AREAS UNTIL LATE EVENING. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND LIGHTNING.

WITH WEAK UPSLOPE STILL POSSIBLE TONIGHT...AGAIN BROUGHT PATCHY FOG
TO THE FAR EASTERN AREAS OF THE LOWER ARKANSAS RIVER...AND SOME LOW
CLOUDS TO AREAS AROUND COLORADO SPRINGS AND PUEBLO FOR A FEW HOURS
AROUND SUNRISE. BY 8 AM...THIS LOW CLOUDINESS SHOULD BE GONE.

A DRYING TREND WILL OCCUR THROUGH THURSDAY...WITH TEMPERATURES
WARMING BACK TO THE 80S AND 90S OVER THE PLAINS AND MOST AREAS
OF THE HIGH MOUNTAIN VALLEYS. EVEN THOUGH DRYING IS TAKING
PLACE...ISOLATED THUNDERSTORMS ARE EXPECTED TO AGAIN FORM OVER THE
HIGHER MOUNTAINS LATE IN THE AFTERNOON.  JKH

.LONG TERM...
(THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

TIMING OF THE FRONTAL PASSAGE OVER THE EAST STILL SOMEWHAT
QUESTIONABLE ON FRIDAY...WITH NAM LOOKING SLIGHTLY FASTER THAN THE
GFS AT THIS POINT. STILL EXPECT BEST PUSH OF COOLER AIR TO WAIT
UNTIL LATE FRIDAY NIGHT/EARLY SATURDAY TO ARRIVE...SO WILL GO
ALONG WITH RATHER HOT GUIDANCE MAXES FRIDAY AFTERNOON OVER THE
PLAINS. AIRMASS AHEAD OF THE FRONT IS FAIRLY DRY...THUS ONLY SOME
VERY ISOLATED MOUNTAIN CONVECTION EXPECTED FRIDAY AFTERNOON. TSRA
CHANCES INCREASE FRIDAY NIGHT AS POST-FRONTAL UPSLOPE FLOW
DEVELOPS...BUT GIVEN RATHER SHALLOW MOISTURE INITIALLY...AM NOT
TOO EXCITED ABOUT PRECIP PROSPECTS AT THIS TIME. BETTER CHANCES
FOR TSRA SHOULD COME SATURDAY AND SUNDAY...AS UPSLOPE FLOW
STRENGTHENS AND MOISTURE DEEPENS...ESPECIALLY OVER THE EASTERN
MOUNTAINS AND I-25 CORRIDOR. BUMPED UP POPS TO AT LEAST SCATTERED
OVER THE EAST FOR SAT...AND BEGAN TO NUDGE UP SUNDAY POPS AS WELL.
SHOULD SEE SAT MAX TEMPS COOL 10F VERSUS FRIDAYS NUMBERS OVER THE
EASTERN HALF OF THE AREA. MODELS IN GENERAL SUGGEST A SLOW
WARMING/DRYING TREND FROM MONDAY INTO NEXT WED...THOUGH ENOUGH
TRAPPED/RECYCLED MOISTURE AROUND FOR MAINLY MOUNTAIN
CONVECTION...ESPECIALLY MONDAY AND TUESDAY. DRIER SOUTHWEST FLOW
DEVELOPS BY WEDNESDAY AFTERNOON...AS TROUGH OVER PACIFIC NORTHWEST
EDGES EASTWARD.  --PETERSEN

&&

.AVIATION...

LIFR CONDITIONS EXPECTED AT TIMES AFTER 09Z OVER SECTIONS OF THE
I-25 CORRIDOR AND THE FAR EASTERN PLAINS...DUE TO LOW CLOUDS AND FOG
THROUGH APPROXIMATELY 14Z THURSDAY MORNING...THEN VFR CONDITIONS
SHOULD PREVAIL ACROSS THE REGION FOR THE REMAINDER OF THURSDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

51/10
Hazardous weather outlook, Aug 20, 5:52 AM MST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT WED AUG 20 2008

COZ058>089-093>099-211300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
ACROSS THE MOUNTAINS AND I-25 CORRIDOR. THE PRIMARY THREATS FROM
THESE THUNDERSTORMS WILL BE HAZARDOUS CLOUD TO GROUND
LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45
MPH...AND BRIEF PERIODS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL PROBABILITY FOR THUNDERSTORMS...MAINLY ACROSS THE
MOUNTAINS AND HIGH VALLEYS...THURSDAY AND FRIDAY WITH THE MAIN
THREATS OF HAIL AROUND 1/4 INCH AND WIND GUSTS UP TO 50 MPH.
DURING SATURDAY THROUGH TUESDAY...THERE IS A CHANCE FOR THUNDERSTORMS
WITH THE HIGHER CHANCE ACROSS THE SOUTHEAST COLORADO MOUNTAINS AND
PLAINS. THE MAIN THUNDERSTORM THREAT WILL BE HAIL AROUND 1/2
INCH...WIND GUSTS UP TO 50 MPH...AND BRIEF LOCALLY HEAVY RAIN. ALL
THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE MOUNTAINS AND I-25 CORRIDOR THIS AFTERNOON AND
EVENING.

77/17

The radar

The Pueblo radar (KPUX), 113 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Huerfano

When
August 20, 4:15 PM MST to 4:28 PM MST
Where
Huerfano County, 5.77 mi SSE of Walsenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -104.760

Hail, Custer

When
August 20, 5:00 PM MST to 5:05 PM MST
Where
Custer County, 5.28 mi SW of Rosita
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.040, -105.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132935, 132937.